Follow
Share

I care for my 81 year old grandmother full time and she has advanced dementia. She has 'fits' which I could only describe as a very minor stroke, when she is either constipated or very exhausted from a long day. After these 'fits' she has a resting period where she'll sleep 5-7 hours afterwards, stay awake for 1-2 hours and sleep until the next day. The next day she is fine and its like her system has had a reboot.

Recently she has had a bad seizure which landed her in hospital. The same resting period occurred and when she woke up, the doctors gave her a common anti seizure med. It slowed down her heart rate dangerously low and she ended up staying in the hospital longer than needed. She was discharged with a prescription for epilim/ sodium valproate and shooed out the door. I was left without proper answers to my questions and have relied on my gut instincts in relation to medicating her. She does not speak anymore and obviously cannot communicate what she is feeling and the pain that she could be in.

I think that her condition is changing again as expected but what my main concern is, is that if i give her this sodium valproate, will it worsen her condition? She is not on any medication and personally I would like it to stay this way but has anyone pursued the path of not medicating seizures? Ive already given her 5mL of sodium valproate today and she's gone to sleep 3 hours after it which is not her baseline. Any experiences on similar situations would be greatly appreciated!

This question has been closed for answers. Ask a New Question.
Thank you very much for the suggestions! Will definitely look into getting hospice involved at some point. I am very sorry to hear about your mother and I hope that she is comfortable as can be. I failed to add in that this seizure for my grandmother was very unexpected. She had not been constipated in the lead up to it and she was not sick with a cold or the dreaded pneumonia either so I was very stumped as to why this seizure had occurred. Epilepsy has been ruled out with previous tests but I've noticed that she is now twitching every 30 seconds to 1 minute. Its mainly her limbs that twitch but parts of her faces twitch as well. It doesn't seem to cause her any discomfort but its still very uncomfortable to watch her.
Helpful Answer (0)
Report

You could avoid the seizures by preventing the constipation. Prunes or applesauce every day would help. Monitor her hydration, and be sure liquids are replaced as they leave. For example, a 60kg (132lb) person filters out about 60ml (2oz) per hour through the kidneys. So she needs to drink a cup of fluids every four hours- juices are especially good.
The doctors prescribed the med because other control measures were not sufficient or not being done. So choose your weapon, and follow up with a good neurologist monthly.
Helpful Answer (1)
Report

Mom suffered with a seizure. And I asked the hospital to bring hospice in. They see her at her board and care once a week. She is slowing down sleeps most of the time. I think I have only a few week or months left with her......
Helpful Answer (0)
Report

Call Hospice. They are willing to answer questions and help. They are wonderful.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.